Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 149, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 6, 2018, 5:52 PM MST for Coconino County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2018, 5:52 PM MST (00:52 UTC)
- Expired
- Oct 6, 2018, 11:45 PM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 146 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
960
WGUS55 KFGZ 070052
FFWFGZ
AZC005-070645-
/O.NEW.KFGZ.FF.W.0149.181007T0052Z-181007T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
552 PM MST SAT OCT 6 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 1145 PM MST
* At 549 PM MST, local law enforcement officials reported heavy rain
across the warned area. Flash flooding is already occurring.
Supai police report havasu Creek has risen 3 feet and with
flooding in the town.
Flood waters are moving down Havasu Creek from Supai to the Colorado
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
At a stream level of 17 feet...flooding will occur. Foot bridges
will be washed out in Supai Campground. Some campsites will be
flooded. Campers may be stranded in portions of the campground.
&&
LAT...LON 3630 11277 3631 11276 3633 11275 3632 11273
3633 11272 3632 11262 3614 11254 3614 11272
3630 11278
$$
412 follow-up statements
279
WGUS75 KFGZ 070250
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
750 PM MST SAT OCT 6 2018
AZC005-070645-
/O.CON.KFGZ.FF.W.0149.000000T0000Z-181007T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
750 PM MST SAT OCT 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MST FOR
COCONINO COUNTY...
At 745 PM MST, local law enforcement reported flash flooding on
Havasu Creek in Supai. Stream gages along Havasu and Cataract Creek
indicate rises of between 2.5 and 4 feet. Doppler radar shows
rainfall has ended for the time being, but additional precipitation
is expect tonight and Sunday.
This includes the following streams and drainages...Havasu Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
At a stream level of 17 feet...flooding will occur. Foot bridges
will be washed out in Supai Campground. Some campsites will be
flooded. Campers may be stranded in portions of the campground.
&&
LAT...LON 3630 11277 3631 11276 3633 11275 3632 11273
3633 11272 3632 11262 3614 11254 3614 11272
3630 11278
$$
41165
WGUS75 KFGZ 070637
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1137 PM MST SAT OCT 6 2018
AZC005-070646-
/O.EXP.KFGZ.FF.W.0149.000000T0000Z-181007T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
1137 PM MST SAT OCT 6 2018
...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 1145 PM
MST...
The heavy rain has ended. Flood waters have receded on Havasu Creek.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining closures.
LAT...LON 3630 11277 3631 11276 3633 11275 3632 11273
3633 11272 3632 11262 3614 11254 3614 11272
3630 11278
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:08 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 6, 3:08 PM MST, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 308 PM MST Sat Oct 6 2018 .SYNOPSIS...A significant storm system will bring colder and stormy conditions to the area this weekend. Expect rain showers and thunderstorms to spread across much of northern Arizona tonight through Sunday. A few strong or severe storms are possible and could produce locally heavy rainfall. Cool and unsettled conditions will persist through Tuesday. Fair weather returns on Wednesday. && .DISCUSSION...A deepening trough of low pressure over the Great Basin this afternoon has pushed a cold front into far northwestern Arizona (Mohave County). The trough will continue to deepen while pushing the potent cold front southeast through Arizona tonight into Sunday morning. Plenty of dynamic lift will lead to a band of moderate to locally heavy rain showers and thunderstorms moving west to east across the area. Marginal instability will combine with sufficient deep layer shear of 40-60 kt tonight to produce a few strong or severe thunderstorms capable of hail and strong winds. Enhanced low level southerly flow will draw additional moisture northward ahead of the cold front ensuring efficient rainfall production. The best combination of moisture and instability will come together over southern Coconino, eastern Yavapai, and Gila Counties which are forecast to receive between 1-2 inches of rain, with locally higher amounts possible from stronger convection. Due to saturated soils in this area from widespread rain earlier this week, watersheds will see a faster than normal response to any heavy rain and we have issued a Flash Flood Watch for tonight through Sunday afternoon. By daybreak Sunday, the frontal boundary will be moving across eastern Arizona while the cold post-frontal air mass settles into northern Arizona. Showers will become more scattered behind the main frontal passage. Much colder temperatures are in store Sunday with 40s in the mountains and 50s - low 60s in the valleys. The first accumulating snow of the season will fall over the highest mountains above 8,000 - 9,000 feet, with several inches possible above 10,000 feet. Snow levels will mostly remain at or above 8,000 feet through the event. The trough will remain over the region through Monday with cold and unsettled weather persisting. Drier and briefly warmer weather will ensue midweek before another cold trough moves into the region. There is still a possibility of this next trough interacting with the remnants of Hurricane Sergio. Latest forecasts are trending this moisture further south, but stay tuned through the coming days for updates. && .AVIATION...For the 00Z package...MVFR/IFR conditions will continue to move E/SE with an approaching cold front bringing cloud cover and SHRA/-TSRA. SW sfc winds at 10-15 kts, gusts up to 25-30 kts, remain through Saturday evening. More widespread -RA/-TSRA will begin this evening and through the overnight. ISLT -SHRA/-TSRA return on Sunday. Aviation discussion not updated for TAF amendments. && .Fire Weather...Gusty southwest winds will remain through Saturday evening ahead of an approaching cold front. This front is producing showers and thunderstorms across northern Arizona that will last through Sunday night. Temperatures will drop 10-15 degrees Sunday. Mountain snow accumulation is expected over the highest peaks. Cold and unsettled weather will continue Monday. .Tuesday through Thursday...Chance for showers begins to decrease Tuesday with possible gusty winds. Drier weather and warmer temperatures return Wednesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 11 PM MST this evening through Sunday afternoon FOR AZZ016-018. Flash Flood Watch from 8 PM MST this evening through Sunday afternoon FOR AZZ008-015-037-038. && PUBLIC...MCT AVIATION...NL FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Oct 6, 5:19 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
519 PM MST SAT OCT 6 2018
AZZ005-009-070100-
Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264
Northward-
519 PM MST SAT OCT 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR PAGE AND SOUTHERN LAKE POWELL
AREA UNTIL 600 PM MST...
At 518 PM MST, Doppler radar was tracking a strong thunderstorm over
Page, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Page, Big Five, Wahweap, Antelope Canyon and Lake Powell.
LAT...LON 3700 11152 3700 11116 3684 11154 3691 11164
3701 11154
TIME...MOT...LOC 0018Z 228DEG 18KT 3690 11150
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 5:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Oct 6, 5:31 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 44 min |
| Oct 6, 5:52 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Oct 6, 7:24 PM MST | Special Weather Statement | FGZ | 36 min | |
| Oct 6, 9:29 PM MST | Special Weather Statement | FGZ | 46 min | |
| Oct 7, 3:40 PM MST | Freeze Warning | FGZ | Apache, Coconino, Navajo | 16 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.